Illinois, 2010

Cold in Illinois, January 20 to 21, 2010

January 20 to 21, 2010 · NWS LOT · 1 event in 1 county or zone

Low temperatures were in the upper 20s to near 30 on January 21st. A 61 year old female died on North Barrington Road in Hoffman Estates from hypothermia due to cold exposure.

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Low temperatures were in the upper 20s to near 30 on January 21st. A 61 year old female died on North Barrington Road in Hoffman Estates from hypothermia due to cold exposure.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jan 20, 5:41 PM CST, 4 hours 19 minutes earlier.

Area forecast discussion, Jan 20, 5:41 PM CST, 4 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
541 PM CST WED JAN 20 2010

.DISCUSSION...
400 PM CST

WHILE BAND OF PRECIP HAS GRADUALLY SPREAD NORTHEASTWARD OVER ALL
BUT THE FAR CORNER OF NORTHEAST IL...SURFACE OBSERVATIONS INDICATE
THAT PRECIP REACHING THE GROUND LAGS BEHIND BY ABOUT 40 MI AS
MODERATE EASTERLY LOW LEVEL FLOW HAS BEEN PROVIDING A CONTINUED
FEED OF COLD LOW DEW POINT AIR THANKS TO ANTICYCLONE PARKED OVER
ONTARIO. ONCE PRECIP DOES REACH GROUND DEPTH OF COLD LAYER TILL
DEEP ENOUGH TO FREEZE RAIN DROPS TO ICE PELLETS. WITH CONTINUED
WAA ABOVE THE INVERSION WITH 20-30KT SOUTH TO SOUTHEAST WINDS THE
BASE OF THE INVERSION LOWERS AND DEPTH OF COLD AIR BECOMES TOO
SHALLOW THAT TIME OF RESIDENCE IN THE COLD LAYER TOO SHORT TO
FREEZE INTO SLEET AND FREEZING RAIN OBSERVED.

MUCH OF FA AT OR JUST ABOVE FREEZING AT THE SURFACE SO UP TO THIS
POINT GLAZING HAS BEEN MINIMAL OR NONE. TEMPERATURES NOT TO FALL
TOO FAR TONIGHT THOUGH WILL BE ENOUGH FOR ENTIRE FA TO SEE
FREEZING PRECIP AS TEMPS DROP TO 28-30F DURING THE EVENING.

SHORT WAVE THAT LIFTED ACROSS THE UPPER MO AND MID MS VALLEYS
TODAY GRADUALLY DAMPENING AS IT PUSHES INTO UPPER RIDGE. DURING
THE EVENING THE MID LEVELS DRY AND UVV IN THE MID LEVELS ALSO ENDS
AS THE SHORT WAVE TROF CONTINUES TO LIFT UP INTO THE UPPER MIDWEST.
HOWEVER...MODELS MAINTAIN MOISTURE IN THE LOWER LEVELS AS ALONG
WITH CONTINUED LOW LEVEL UPGLIDE SO ANTICIPATE BAND OF FREEZING
RAIN TO BE DIMINISHING WITH A TRANSITIONS TO FREEZING DRIZZLE BY
OVERNIGHT.

THIS SHORT WAVE ONLY THE FIRST IS A TRAIN OF DISTURBANCES SEEN ON
SATELLITE EXTENDING WELL WEST OUT OVER THE PACIFIC WITH VERY
STRONG JET NOTED AS AIRCRAFT MEASURED SPEEDS OF 200-225KT
150-160W AND 35-40N. NEXT SHORT WAVE HAS MOVES QUICKLY EAST FROM
AZ TO THE TX AND OK PANHANDLES. THIS WAVES TO CONTINUE TO FORM A
CLOSED LOW OVER THE OZARKS BY 21/12Z AS A JET MAX ROUNDS THE
BOTTOM OF THE TROF. THIS BRINGS ANOTHER ROUND OF PRECIPITATION TO
THE MS VALLEY. AS HAPPENED THIS MORNING THE MAIN SURGE OF WAA RAIN
TO PUSH ACROSS SOUTHERN MO...FAR SOUTHERN IL AND TO THE TN VALLEY
THU. LOCAL FA TO BE ON THE NORTHERN FRINGE OF THE PRECIP SHIELD
WITH A DEFORMATION ZONE OF LIGHT PRECIP STRETCHING NW ACROSS IA
INTO MN. THIS WILL KEEP THREAT OF FREEZING PRECIP GOING ACROSS THE
FAR NORTHERN PORTIONS WHILE SOUTHERN PARTS SEE SURFACE TEMPS RISE
INTO MID 30S SO ANY PRECIP THAT FALLS TO BE JUST LIGHT RAIN.

FRIDAY SHOULD BE DRY AS WILL BE BETWEEN SYSTEMS THOUGH WITH THE
CORE OF THE STRONG JET ADVANCING EAST ACROSS NORTHERN MEXICO AND
THE DESERT SOUTHWEST BY 12Z SAT THE UPPER TROF OVER THE PACIFIC
MOVES ASHORE AND FORMS A LARGE UPPER LOW OVER THE CENTRAL
ROCKIES/CENTRAL HIGH PLAINS. AS IT ADVANCES OUT OVER THE PLAINS IT
WILL SPREAD ITS ASSOCIATED PRECIP TO THE MS VALLEY FOR SAT. RAIN
TO PERSIST THROUGH SAT NIGHT AS THE UPPER LOW SLOWS TO A CRAWL.
EVENTUALLY BY 12Z MON IT IS TO BE OVER IL WITH COLD AIR RAPIDLY
SPREADING SOUTHEASTWARD FROM THE NORTHERN PLAINS ACROSS THE UPPER
AND MID MS VALLEY. THIS TO CHANCE PRECIP TYPE FROM LIQUID TO
SOLID.

UPPER LOW BEGINS TO OPEN AND LIFT TOWARD THE LOWER GREAT LAKES
LATER MON AND MON NIGHT. BY TUE ONLY A SLIGHT CHANCE OF LIGHT SNOW
TO LINGER ACROSS THE EAST HALF OF THE FA.

TRS

&&

.AVIATION...
540 PM CST

0000 UTC TAFS...PERIODS OF LIGHT RAIN...FREEZING RAIN...AND SLEET
TONIGHT WILL BE THE PRIMARY AVIATION FORECAST ISSUES.

A WELL DEFINED UPPER LEVEL SHORT WAVE ACROSS SOUTHERN MISSOURI
INTO NORTH CENTRAL ILLINOIS WILL CONTINUE TO LIFT NORTHWARD INTO
SOUTHERN WISCONSIN OVERNIGHT. A SAMPLING OF VARIOUS ACARS
SOUNDINGS ACROSS THE AREA SUGGESTS ELEVATED LOW LEVEL WARM LAYER
IS WEAK...ON THE ORDER OF 1 TO 2 DEG CELSIUS. WITH SURFACE
TEMPERATURES HOVERING AROUND FREEZING...THIS HAS PROMOTED MAINLY
RAIN AND SLEET ACROSS THE AREA WITH SOME REPORTS OF FREEZING RAIN
ESPECIALLY ACROSS FAR NORTHERN ILLINOIS WHERE SLIGHTLY DRIER LOW
LEVEL AIR HAS LIKELY AIDED IN EVAPORATIVELY COOLING THE NEAR SFC
TEMPERATURES TO JUST BELOW FREEZING. LEADING EDGE OF PRECIPITATION
HAS BEEN RATHER SPOTTY IN NATURE...BUT AS THE VORT MAX CONTINUES
TO SWING NORTHWARD THROUGH THE AREA THIS EVENING...EXPECTING
COVERAGE OF PRECIP TO INCREASE ALTHOUGH REMAINING FAIRLY LIGHT IN
INTENSITY. WITH SOUTHEAST LOW LEVEL WINDS...WILL ALSO CONTINUE TO
ADVECT SOME SLIGHTLY WARMER LOW LEVEL TEMPERATURES NORTHWARD WHICH
COULD ALLOW FOR THE RAIN/SLEET TO TRANSITION TO MORE FREEZING
RAIN REPORTS. COVERAGE OF PRECIP SHOULD BEGIN TO DIMINISH AFTER
THE 06Z-08Z AS FORCING WITH THIS UPPER WAVE BEGINS TO LIFT
NORTHWARD INTO SOUTHERN WISCONSIN. COULD HAVE SOME RESIDUAL LIGHT
FREEZING DRIZZLE FOR A FEW HOURS IN THE WAKE OF THIS SHORT WAVE
HOWEVER LATE TONIGHT.

GENERALLY VFR CONDITIONS CURRENTLY BEING REPORTED EVEN WITH THE
LIGHT PRECIPITATION...HOWEVER IFR CONDITIONS NOT ALL THAT FAR
SOUTH...ACROSS CENTRAL ILLINOIS. MAINTENANCE OF EASTERLY FLOW
OVERNIGHT WILL MAKE IT A TOUGH CALL AS TO HOW LOW TO GO WITH CIGS.
SOME DRY LOW LEVEL AIR ACROSS OHIO RIVER VALLEY WILL LIKELY
CONTINUE TO ADVECT WESTWARD INTO FAR NORTHERN ILLINOIS
OVERNIGHT...SO HAVE CONTINUED TO HOLD OFF ON IFR CIGS...AND
TRANSITIONED TO MAINLY LOWER END MVFR CIGS LATE THIS EVENING INTO
THE OVERNIGHT. WITH SFC LOW PRESSURE TRACKING ACROSS MID MS RIVER
VALLEY TOMORROW...EAST WINDS WILL BE MAINTAINED THROUGH THE
PERIOD...THOUGH LIKELY BACKING A BIT TO EAST NORTHEAST THURSDAY
AFTERNOON.

MARSILI

&&

.MARINE...
1200 PM CST

AN EAST WIND WILL BRING SOME WAVES UP TO 6 FEET AND WINDS GREATER
THAN 22 KNOTS FOR THE NEARSHORE OF ILLINOIS AND THE NEARSHORE OF
INDIANA. THE WIND WILL CONTINUE FROM THE EAST TODAY AND TONIGHT.
SOME FREEZING RAIN...SLEET AND FOG ARE POSSIBLE THIS AFTERNOON AND
TONIGHT MAINLY IN THE SOUTH HALF OF LAKE MICHIGAN. A LOW OVER
NORTHWEST MISSOURI WILL SLOWLY DISSIPATE AND A STRONGER LOW WILL
DEVELOP OVER OKLAHOMA BY THURSDAY MORNING. THIS LOW WILL MOVE
ACROSS KENTUCKY THURSDAY AND THURSDAY NIGHT AND WILL REDEVELOP ON
THE VIRGINIA COAST BY FRIDAY MORNING. THIS WILL GIVE AN EAST WIND
OVER LAKE MICHIGAN THROUGH FRIDAY AFTERNOON. BY SATURDAY MORNING
ANOTHER LOW WILL DEEPEN IN SOUTH DAKOTA AND THE WIND OVER LAKE
MICHIGAN WILL BECOME SOUTH. SOME GUSTS MAY REACH 30 KNOTS SATURDAY
AND SUNDAY.

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...FREEZING RAIN ADVISORY...ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-
     ILZ010-ILZ011-ILZ012-ILZ013-ILZ014-ILZ019-ILZ020-ILZ021-
     ILZ022-ILZ023-ILZ032-ILZ033-ILZ039 UNTIL 6 AM THURSDAY.

IN...FREEZING RAIN ADVISORY...INZ001-INZ002-INZ010-INZ011-INZ019
     UNTIL 6 AM THURSDAY.

LM...SMALL CRAFT ADVISORY...NEARSHORE WINTHROP HARBOR TO GARY IN UNTIL NOON
     FRIDAY.

     SMALL CRAFT ADVISORY...NEARSHORE GARY TO MICHIGAN CITY IN UNTIL NOON FRIDAY.

&&
Hazardous weather outlook, Jan 20, 4:46 PM CST, 5 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
446 PM CST WED JAN 20 2010

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
212300-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
446 PM CST WED JAN 20 2010 /546 PM EST WED JAN 20 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT.

LIGHT FREEZING RAIN AND SLEET WILL CONTINUE THROUGH TONIGHT WITH
SOME LIGHT ICE ACCUMULATION POSSIBLE.

LOCALIZED FLOODING DUE TO ICE JAMS WILL REMAIN A POSSIBILITY ON
AREA RIVERS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE REMAINS A CHANCE OF SOME LIGHT FREEZING RAIN OR DRIZZLE
THURSDAY AND THURSDAY NIGHT...BUT NO ICE ACCUMULATION IS
EXPECTED.

LOCALIZED FLOODING DUE TO ICE JAMS WILL REMAIN A POSSIBILITY ON
AREA RIVERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-212300-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
446 PM CST WED JAN 20 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

WINDS AND WAVES HAZARDOUS TO SMALL CRAFT ARE EXPECTED FOR THE
ILLINOIS AND INDIANA NEARSHORE WATERS TONIGH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

WINDS AND WAVES HAZARDOUS TO SMALL CRAFT ACROSS ARE POSSIBLE
THURSDAY THROUGH FRIDAY MORNING...POSSIBLY BUILDING TO ADVISORY
CATEGORY AGAIN ON SATURDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-212300-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TOW RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
446 PM CST WED JAN 20 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

GALES ARE POSSIBLE SATURDAY NIGHT AND SUNDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

RLB

In the hours before

Local storm report, Jan 20, 5:54 PM CST, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
554 PM CST WED JAN 20 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     FREEZING RAIN    PEOTONE                 41.33N 87.80W
01/20/2010  M0.10 INCH       WILL               IL   TRAINED SPOTTER

            0.10 OF NEW ICE OVER THE PAST 2 HOURS. SIDEWALKS AND
            STREETS ARE NOW GLAZING OVER.

&&

RODRIGUEZ
Local storm report, Jan 20, 7:27 PM CST, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
727 PM CST WED JAN 20 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0709 PM     FREEZING RAIN    5 WNW KANKAKEE          41.14N 87.95W
01/20/2010  M0.10 INCH       KANKAKEE           IL   TRAINED SPOTTER

            0.10 OF NEW ICE OVER THE PAST 4 HOURS. UNTREATED ROADS
            AND POWER LINES ARE NOW ICE COVERED.

&&

RODRIGUEZ
Local storm report, Jan 20, 8:04 PM CST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
804 PM CST WED JAN 20 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     FREEZING RAIN    1 ESE PONTIAC           40.87N 88.62W
01/20/2010  M0.10 INCH       LIVINGSTON         IL   TRAINED SPOTTER

            ONE TENTH OF AN INCH OF ICE HAS ACCUMULATED IN THE LAST 3
            HOURS. TREES, POWER LINES, AND UNTREATED ROADS ARE NOW
            ICE COVERED.

&&

RODRIGUEZ
Local storm report, Jan 20, 8:29 PM CST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
829 PM CST WED JAN 20 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     FREEZING RAIN    1 N WINNEBAGO           42.28N 89.24W
01/20/2010  M0.10 INCH       WINNEBAGO          IL   BROADCAST MEDIA

            A TENTH OF AN INCH OF ICE ACCUMULATION.

&&

RODRIGUEZ
Local storm report, Jan 20, 9:34 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
934 PM CST WED JAN 20 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 PM     FREEZING RAIN    PORTAGE                 41.59N 87.18W
01/20/2010  M0.20 INCH       PORTER             IN   TRAINED SPOTTER

            ICE ON TREES, POWERLINES, AND MANY AREA ROADS.

&&

RODRIGUEZ

Event by event

1 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Cook

When
January 20, 10:00 PM CST to January 21, 10:00 AM CST
Where
Cook forecast zone
Deaths
1 direct, 0 indirect
Reported by
County Official

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Cold/Wind Chill, Cook2010-01-2161FemaleOutside/Open AreasDirect

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2010Every state in 2010This day in weather historyWarnings in Illinois, January 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 204607.